Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 43, NWS Lubbock, TX

April 11, 2000Dickens County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 11, 2000, 6:38 PM CDT for Dickens County, Texas. It was in force for 52 min. 5 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 11, 2000, 6:38 PM CDT (23:38 UTC)
Expired
Apr 11, 2000, 7:30 PM CDT
In force
52 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 91 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 6:45 PM CDTHail 1.75Mc Adoo, TXA severe thunderstorm produced a four mile wide swath of quarter to golfball size hail from west of McAdoo to near Afton. The hail accumulated up to four inches deep on Farm-to-Market Road 193.
Apr 11, 6:55 PM CDTHail 1.5Mc Adoo, TX
Apr 11, 7:10 PM CDTHail 1.5Mc Adoo, TX
Apr 11, 7:13 PM CDTHail 1Afton, TX
Apr 11, 7:15 PM CDTHail 1.75Afton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2000-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2000-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
1460 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

994 
WUUS54 KLUB 112339
SVRLBB
TXC125-120030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
638 PM CDT TUE APR 11 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DICKENS COUNTY IN NORTHWEST TEXAS
  

* UNTIL 730 PM CDT

* AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF MCADOO...OR ABOUT 12 MILES
  NORTHEAST OF CROSBYTON...MOVING EAST AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  MCADOO...AFTON...EAST AFTON...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3383 10105 3361 10105 3366 10053 3384 10053

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:23 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 11, 3:23 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
323 PM CDT TUE APR 11 2000

UPPER LOW OVER NWRN NM HAS MOVED VERY LITTLE TODAY BUT THE 90KT JET
ROUNDING THE BASE OF THE TROUGH ACROSS NRN MEXICO/SRN AZ/NM ATTM
SHOULD HELP THE SYSTEM SLIDE SEWRD TONIGHT/WED. 12Z MODELS INDICATE
THE BEST LIFT WITH THIS SYSTEM WILL SHIFT INTO W TX TONIGHT.
ISENTROPIC CHARTS AND DIV-Q FIELDS THROUGH VARIOUS LEVELS SUGGEST
MOST OF THIS LIFT WILL BE GENERATED BY DIFFERENTIAL PVA WITH LITTLE
TO NO CONTRIBUTION FROM LOW LEVEL WARM ADVECTION. DESPITE THIS
SLIGHTLY LESS THAN PERFECT SETUP FOR PRECIP...SHRA/TSRA ARE ON THE
INCREASE OVER ERN NM/W TX ATTM. LOW LEVEL MOISTURE REMAINS FAIRLY
DEEP WITH STEEP MID LEVEL LAPSE RATES TO PERSIST. BELIEVE HIGH POPS
ARE WARRANTED TONIGHT BUT WILL NOT GO QUITE AS HIGH WITH THEM AS
GUIDANCE. MOST OF THE PRECIP SHOULD SHIFT INTO THE ERN AREAS ON WED
AS THE UPPER LOW SHIFTS INTO W TX AND HAVE CARRIED LIKELY POPS OVER
THE ROLLING PLAINS TAPERING THEM BACK TO CHC NEAR THE NM BORDER.
SOME BREAKS IN THE CLOUD COVER LATE WED AFTERNOON SHOULD ALLOW A
LITTLE HEATING ON THE CAPROCK AND HAVE GONE WITH MORE OF A DIURNAL
VARIATION IN TEMPS COMPARED TO TODAY.

AREA OF LARGE SCALE ASCENT SHOULD BE E OF THE CWFA BY WED NIGHT AND
HAVE ENDED MENTION OF PRECIP BY THEN ACROSS THE AREA. LOW CLOUDS MAY
BE SLOW TO ERODE OVER THE E BUT SHOULD BE ALL BUT GONE BY LATE THU
MORNING. MUCH WARMER CONDITIONS ON TAP FOR THU AND THROUGH THE
MEDIUM RANGE PERIOD AS A LEE TROUGH DEVELOPS. A WEAK FRONT SHOULD
SLIDE INTO THE CWFA BY SUN AND HAVE TRIMMED TEMPS BACK A COUPLE
CATEGORIES TO END THE WEEKEND.

FRIONA/TULIA        38/60/41/80 8400
CHILDRESS           44/56/46/83 8610
BROWNFIELD/LUBBOCK  40/61/44/83 7400
ASPERMONT           47/58/48/84 7710

.LBB...NONE.

EJC

In the hours before

Local storm report, Apr 11, 6:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
624 PM CDT TUE APR 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    RANSOM CANYON            TX   .75 INCH HAIL
04/11/00   LUBBOCK                        DIME SIZE HAIL REPORTED
                                          BY NWS SPOTTER
Local storm report, Apr 11, 6:24 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
624 PM CDT TUE APR 11 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    RANSOME CANYON            TX   .75 INCH HAIL
04/11/00   LUBBOCK                        DIME SIZE HAIL REPORTED
                                          BY NWS SPOTTER
Local storm report, Apr 11, 6:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
631 PM CDT TUE APR 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    NEW HOME                  TX   .75 INCH HAIL
04/11/00   LYNN                           DIME SIZE HAIL COVERING
                                          THE GROUND. REPORTED
                                          BY NWS SPOTTER.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 5:08 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn67 min
Apr 11, 5:48 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd57 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.